Alert archive / Wisconsin / Tornado Warnings in 2010
Tornado Warning 14, NWS Green Bay, WI
NWS Green Bay, WI issued this tornado warning at Jul 20, 2010, 5:16 PM CDT for Shawano County, Wisconsin. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2010, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 20, 2010, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Shawano County, WI
The radar
The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:17 PM CDT | TSTM WND DMG | Wittenberg, WI | POSSIBLE TORNADO. STATE HWY 45 CLOSED WITH NUMEROUS TREES AND SIGNS DOWN. POWER LINES DOWN IN CITY. |
| Jul 20, 5:30 PM CDT | HAIL 1.75 | 1 S Tilleda, WI | ALONG HWY 29 AND OLD 29. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WFUS53 KGRB 202216
TORGRB
WIC115-202245-
/O.NEW.KGRB.TO.W.0014.100720T2216Z-100720T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
516 PM CDT TUE JUL 20 2010
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* TORNADO WARNING FOR...
SHAWANO COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR WITTENBERG...OR 23 MILES SOUTH OF ANTIGO...
AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHEPLEY...WHITCOMB...TIGERTON...BOWLER...TILLEDA AND LYNDHURST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4474 8922 4483 8922 4492 8918 4483 8877
4468 8890
TIME...MOT...LOC 2217Z 283DEG 36KT 4481 8912
$$
RDM2 follow-up statements
343
WWUS53 KGRB 202223
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 PM CDT TUE JUL 20 2010
WIC115-202245-
/O.CON.KGRB.TO.W.0014.000000T0000Z-100720T2245Z/
SHAWANO WI-
523 PM CDT TUE JUL 20 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SHAWANO COUNTY UNTIL 545
PM CDT...
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR WITTENBERG...OR 24 MILES SOUTH OF
ANTIGO...MOVING EAST AT 35 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SHAWANO
COUNTY...INCLUDING THE FOLLOWING LOCATIONS TILLEDA...CAROLINE AND
LEOPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4474 8922 4483 8922 4492 8918 4483 8877
4468 8890
TIME...MOT...LOC 2222Z 283DEG 36KT 4480 8906
$$
RDM772
WWUS53 KGRB 202242
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 PM CDT TUE JUL 20 2010
WIC115-202251-
/O.EXP.KGRB.TO.W.0014.000000T0000Z-100720T2245Z/
SHAWANO WI-
542 PM CDT TUE JUL 20 2010
...THE TORNADO WARNING FOR SHAWANO COUNTY WILL EXPIRE AT 545 PM
CDT...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. RADAR CONTINUES TO SHOW SOME ROTATION AND SPOTTERS ARE
WATCHING THE STORMS. MANY REPORTS OF WIND DAMAGE AND LARGE HAIL HAS
BEEN REPORTED WITH THIS STORM...AND A SEVERE THUNDERSTORM WARNING
REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4474 8922 4483 8922 4492 8918 4483 8877
4468 8890
TIME...MOT...LOC 2241Z 283DEG 36KT 4476 8884
$$
RDMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:47 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 2:47 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 247 PM CDT TUE JUL 20 2010 .SHORT TERM...TUESDAY AFTERNOON THROUGH WEDNESDAY. THE PATTERN OF WESTERLY FLOW ALOFT WITH IMBEDDED SHORTWAVES CONTINUES FOR THIS AFTERNOON INTO TONIGHT. CURRENT UPPER AIR ANALYSIS INDICATES SHRTWVS IMPACTING THE FORECAST AREA. THE FIRST WAS ENTERING WI FM MN. INITIAL STORMS IN THAT AREA BEING HELD BACK BY CLDS EARLIER IN THE DAY...BUT SOME ORGANIZATION AND STRENGTHENING HAS OCCURRED RECENTLY. CURRENT MESOANALYSIS INDICATES AN AREA OF LOW LEVEL LAPSE RATES NEARING DRY ADIABATIC SO THERE WILL BE A WIND THREAT WITH ANY STORMS COMING IN FM THE W. ADDITIONAL STORMS WERE DEVELOPING SWD FROM UPPER MICHIGAN. LOW-LEVEL LAPSE RATES WERE NOT AS IMPRESSIVE OVER THE FAR NE. THE 12Z RAOB AT GRB HAD A FZG LEVEL AROUND 13000 FEET...BUT THAT SHOULD BE LOWERING AS MID-LVL JET MVS IN FM THE W. WITH SBCAPE VALUES AT AROUND 1000 J/KG AND MODERATE SHEAR WITH THE ASSOCIATED SHORTWAVE...SVR HAIL WL ALSO BE A THREAT WITH ANY OF THE STORMS. EXPECT EVENING STORMS TO END OR AT LEAST DIMINISH. THEN NEXT SHRTWV WL ARRIVE LATE TNGT. THAT MAY BRING ADDITIONAL STORMS INTO THE NW PART OF THE AREA LATE...SO KEPT CHC GOING THAT AREA. LOOKS LIKE FORCING FM THAT FEATURE WL BE CONFINED TO THE N...SO KEPT C/E-C WI DRY. ONCE THE FINAL SHORTWAVE MAKES ITS WAY ACROSS THE NORTHERN PART OF THE CWA ON WEDNESDAY MORNING...THE REST OF THE DAY SHOULD REMAIN DRY. PARTLY CLOUDY SKIES SHOULD PREVAIL. WENT A LITTLE BIT LOWER ON MAX TEMPS TOMORROW DUE TO THE FINAL SHORTWAVE NOT CLEARING UNTIL THE LATE MORNING HOURS. ALSO LOWERED DEW POINTS DUE TO MIXING OUT BEHIND THE WAVE. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. LOW AMPLITUDE UPPER LEVEL FLOW WITH PLENTY OF FAST MOVING SHORT WAVES WILL CONTINUE ACCORDING TO THE LATEST MODEL RUNS. TIMING OF SHORT WAVES REMAINS THE MAIN CONCERN. THERE SEEMS TO BE DECENT AGREEMENT EARLY IN THE PERIOD AS A WEAK UPPER RIDGE AND SURFACE HIGH PRESSURE MOVE ACROSS THE REGION. HAVE A DRY FORECAST GOING FOR WEDNESDAY NIGHT...BUT HAVE POPS RETURNING FOR THURSDAY WITH A FRONTAL BOUNDARY PUSHING NORTH AS SURFACE LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE APPROACH WISCONSIN. EXPECT ACTIVITY WITH THE FRONT STARTING ON THURSDAY. HAVE GONE WITH LIKELY POPS FOR THURSDAY NIGHT AS LOW PRESSURE MOVES TO NORTHERN MINNESOTA AND THE FORECAST AREA GETS INTO THE WARM SECTOR OF THE SYSTEM. WENT WITH CHANCE POPS FRIDAY AND FRIDAY NIGHT AS A COLD FRONT GETS DRAGGED THROUGH WISCONSIN AND THEN AN UPPER LEVEL TROUGH MOVES INTO THE STATE. KEPT A SLIGHT CHANCE IN THE GRIDS ON SATURDAY. HAD CONSIDERED CHANCE POPS BECAUSE THE SHORT WAVE AXIS IS NOT EXPECTED TO BE THROUGH THE AREA BY 12Z SATURDAY...BUT SLIGHT CHANCE FITS BETTER WITH SURROUNDING GRIDS. HAVE DRY WEATHER FOR THE REST OF THE WEEKEND AND EARLY NEXT WEEK WITH HIGH PRESSURE OVER THE REGION AND UPPER LEVEL RIDGE APPROACHING. HAVE CHANCE POPS FOR NORTH CENTRAL AND CENTRAL WI ON MONDAY NIGHT WITH SLIGHT CHANCE FOR THE REST OF THE AREA AS A COLD FRONT MAKES ITS WAY INTO THE REGION. NOT REALLY MUCH UPPER SUPPORT WITH IT SO MAYBE COULD HAVE LEFT IT OUT BUT MODELS INDICATED QPF...SO THERE IT IS. LOWERED TO SLIGHT CHANCE FOR THE ENTIRE AREA ON TUESDAY AND TUESDAY NIGHT DUE TO LOW FORECASTER CONFIDENCE IN THE LAST FEW PERIODS OF THE FORECAST...AND SURROUNDING SLIGHT CHANCE POPS. && .AVIATION...SKIES MAY CLR LATE TNGT. BUT WINDS...ESP AT THE TOP OF THE BOUNDARY LAYER SHOULD BE STRONGER THAN YDA....SO FG POTENTIAL IS LOWER. JUST WENT WITH MVFR FG FOR NOW. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MARQUIS/JS/MG
Hazardous weather outlook, Jul 20, 3:51 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 351 PM CDT TUE JUL 20 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 351 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN ARE ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS IS BEFORE 900 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH FRIDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT ACROSS A SMALL PART OF CENTRAL WISCONSIN...MAINLY SOUTHWEST OF A LINE FROM MEDFORD TO OSHKOSH. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ARE THE MAIN RISK WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED FOR LATE THIS AFTERNOON AND EARLY THIS EVENING. LMZ521-522-541>543-212100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 351 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY RISK IS OF LARGE HAIL...BUT ISOLATED STRONG WIND GUSTS AND HEAVY RAIN ARE ALSO POSSIBLE. THE GREATEST RISK OF SEVERE STORMS IS BEFORE 900 PM. PATCHY DENSE FOG IS POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. ALTHOUGH SEVERE STORMS WILL BE POSSIBLE SOMEWHERE IN THE GREAT LAKES REGION DURING THAT TIME FRAME...IT IS STILL UNCLEAR WHETHER THE RISK WILL INCLUDE THE AREA. IN EITHER CASE...THE STORMS LATE THIS WEEK WILL POSE A RISK OF ADDITIONAL HEAVY RAINFALL. PATCHY DENSE FOG IS LIKELY AT TIMES. JS/MG
In the hours before
Local storm report, Jul 20, 4:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
446 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL WAUSAU 44.96N 89.63W
07/20/2010 M0.88 INCH MARATHON WI PUBLIC
INTERSECTION OF TOURNEY ROAD AND TOWNLINE CITIZEN
MEASURED WITH A RULER NICKEL SIZED HAIL.
&&
MARQUISLocal storm report, Jul 20, 4:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD LITTLE CHICAGO 45.04N 89.84W
07/20/2010 MARATHON WI AMATEUR RADIO
LOCAL FLOODING REPORTED IN MARATHON COUNTY AT THE
INTERSECTION OF 107 AND COUNTY ROAD A.
&&
MARQUISLocal storm report, Jul 20, 4:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
455 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL WAUSAU 44.96N 89.63W
07/20/2010 E1.00 INCH MARATHON WI TRAINED SPOTTER
SPOTTER REPORTED IN DOWNTOWN WAUSAU QUARTER INCH HAIL.
&&
MARQUISLocal storm report, Jul 20, 4:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD WAUSAU 44.96N 89.63W
07/20/2010 MARATHON WI BROADCAST MEDIA
BRIDGE STREET AND 2ND AVENUE DOWNTOWN WAUSAU...MEDIA
REPORTED CALL STALLED OUT IN ROAD DUE TO FLOODING.
&&
MARQUISLocal storm report, Jul 20, 5:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG LITTLE CHICAGO 45.04N 89.84W
07/20/2010 MARATHON WI AMATEUR RADIO
INTERSECTION OF COUNTY ROAD A AND COUNTY ROAD O. GROVE OF
PINE TREES 12 INCH IN DIAMETER TREES BLOWN ONTO ROAD WITH
PARTS OF A GRAIN STORAGE UNIT.
&&
MARQUISSpecial weather statement, Jul 20, 5:14 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 514 PM CDT TUE JUL 20 2010 WIZ013-021-073-074-210015- NORTHERN MARINETTE-NORTHERN OCONTO-SOUTHERN MARINETTE- SOUTHERN OCONTO- INCLUDING THE CITY OF...CRIVITZ 514 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS OVER NORTHERN MARINETTE COUNTY AND NORTHERN OCONTO COUNTY...THE STORMS WERE MOVING SOUTHEAST AROUND 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... CRIVITZ... MCALLISTER... HAYES... LENA... PESHTIGO... OCONTO... MARINETTE... PORTERFIELD... COLEMAN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MG
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:13 PM CDT | Special Marine Warning | GRB | 65 min | |
| Jul 19, 7:14 PM CDT | Areal Flood Advisory | GRB | Brown, Calumet, Kewaunee, Manitowoc, Oconto, Shawano and 1 more | 3 hr |
| Jul 20, 3:30 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 60 min |
| Jul 20, 4:19 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 56 min |
| Jul 20, 5:00 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Shawano, Waupaca | 60 min |
| Jul 20, 5:54 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Oconto, Outagamie, Shawano, Waupaca | 51 min |
| Jul 20, 5:57 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 56 min |
| Jul 20, 6:43 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Waupaca, Winnebago | 47 min |
| Jul 20, 6:45 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 17 min |
Nearby
Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.